Perhaps one of the greatest dangers of sleeping pills is how often they’re used. Many people believe that prescription and over-the-counter sleep aids are safe enough to use night after night or more frequently than recommended. However, not only can the development of tolerance and dependence lead to unintended abuse, but there’s also the question of: can you overdose on sleeping pills? While everyone can attest to the importance of sleep, going too great of a length to get sleep might push you over the edge.
Sleeping pills are a general term for prescription and over-the-counter medications used to treat insomnia and promote sleep. While sleeping pills may refer to prescription medications like antidepressants (Trazodone), benzodiazepines (Restoril and Halcion), Silenor, and Lunesta, sleep aids are over-the-counter medications that can be purchased without a prescription. These include natural supplements like melatonin, Unisom, Benadryl, Aleve PM, and valerian.
There are various types of sleeping pills, each of which works differently. While some sleep aids simply promote drowsiness by elevating GABA levels in the brain (like benzos), others might shut down areas of the brain that are linked to alertness. Sleep pills are usually prescribed for short-term use to prevent dependence, and over-the-counter sleep aids, while usually non-habit forming, should not be taken longer than recommended.
You can overdose on sleeping pills, including prescription sedatives and hypnotics like benzos and antidepressants, to over-the-counter sleep aids like Benadryl. However, when it comes to prescription drugs like benzos and antidepressants, there’s an added concern of dependence and addiction.
A sleeping pill overdose is usually the result of taking higher doses of a medication than prescribed, or mixing it with other substances, like alcohol. Overdose can vary in symptoms, intensity, and duration depending on the type of drug that was taken. While an OD on sleeping pills isn’t usually fatal when these drugs are taken on their own, many people who abuse prescription sleeping pills mix them with other substances to achieve stronger effects.
Additionally, the risk of death from overdose depends on the dose of the drug taken. Everyone reacts differently to medications, so there’s no way to confirm if a dose may be non-lethal to one person and fatal to another.
There’s also the question of polydrug use. Many sleeping pill overdoses occur when antidepressants or benzos are combined with alcohol, which is common among users who take these drugs for recreational purposes. Because these particular medications have a potential for dependence, increased tolerance is another common enforcer of dangerous drug-taking behavior, such as increasing your doses without the consent of a doctor.
The dangerous side effects of sleeping pills abuse can begin long before an overdose occurs. Sleep-induced injuries are common among people who abuse sleep medications, while other users may crash their cars while driving under the influence of their medications. Crimes, as well as self-harm and suicide attempts, have also been reported in relation to sleeping pill abuse.
Common symptoms and signs of sleeping pill overdose include:
When combined with alcohol, a sleeping pill overdose may also include memory problems, difficulty breathing, and low blood pressure.
The lethal dosage of sleeping pills depends on the type of medication you’re taking. Although death from outright sleeping pill abuse is less likely with today’s medications than those used in the past, there are still ranges of misuse at which life-threatening consequences can occur.
If you’re taking antidepressants like Ambien, for instance, a person who’s used to taking 10 mg may be at risk of overdosing if they take 600 mg. Death has been reported at doses higher than 2,000 mg, but the lethal dose may be smaller.
An overdose on Lunesta occurs when a dose that’s approximately 90 times larger than the intended dose is taken. This would require about 270 mg of Lunesta. Sonata overdose may occur at around 200 mg. However, the risk of a sleeping pill overdose significantly increases when alcohol is involved.
Alcohol is another depressant that can combine with sleeping pill effects and strongly depress the central nervous system to the point where functions like breathing and heart rate are impaired. In severe cases, this is fatal.
As we mentioned, yes, you can die from taking too many sleeping pills, although the risk of death is higher when alcohol is involved. However, the rate of sleeping pills overdose deaths is low compared with the death rates of other drug overdoses, such as opioid overdoses. With that said, it’s important you only take medication you’re given as prescribed.
Avoid mixing alcohol with any medications you’re taking, especially benzos or antidepressants, unless you get an okay from your doctor. If you have a history of alcohol abuse, be sure to mention this to your doctor, as well, so they can better monitor your progress and ensure you’re taking the medication safely.
If you notice that someone is overdosing on sleeping pills, call 9-1-1 immediately. As you wait for emergency help to show up, keep the individual comfortable and avoid making them move around too much. Try to keep them awake, as well.
People who overdose on sedatives like sleeping pills will be admitted to the hospital so they can be monitored closely. Intensive care is usually required, during which the person may have their stomach pumped, receive activated charcoal to absorb the drug, be put on a respirator to improve their breathing, and more.
Many people abuse sedatives for their euphoric and relaxing side effects. Unfortunately, drugs like benzos (while available through prescription) have a high potential for addiction and can be unsafe when misused. If you or a loved one is struggling with sleeping pill misuse dependence, our Christian drug rehab can help.
We offer medically monitored detox and addiction treatment for illicit and prescription drugs and alcohol. With the use of medicated-assisted and psychotherapy modalities, we help patients recover physically and psychologically from addiction.
Our faith-based recovery programs also incorporate a spiritual element and include supplementary options like bible studies and Christian counseling sessions. Regardless of the focus of these studies, people of all faith backgrounds are welcome to join us.
For more information about our faith-based drug treatment programs, call Faith in Recovery today at 888-280-4763.